Limits...
Severe resistant hypocalcemia in multiple myeloma after zoledronic acid administration: a case report.

Noriega Aldave AP, Jaiswal S - J Med Case Rep (2014)

Bottom Line: She remained persistently hypocalcemic and eventually developed tonic-clonic seizures.Vitamin D levels were found to be low and intravenous paricalcitol was initiated, which improved her calcium level.This warrants baseline screening for vitamin D deficiency in these patients.

View Article: PubMed Central - HTML - PubMed

Affiliation: UAB Health Center Montgomery, 2055 East South Boulevard, Suite 202, Montgomery, AL 36116, USA. adrianaldave@uabmc.edu.

ABSTRACT

Introduction: Hypercalcemia is one of the most common metabolic abnormalities encountered in any form of malignancy. Hypocalcemia, however, is a rare manifestation, especially in cancers with bone involvement. Here we present a case of hypocalcemia in a patient with multiple myeloma that was refractory to treatment.

Case presentation: A 73-year-old African American woman recently diagnosed with multiple myeloma, presented with a 2-day history of fever, vomiting and hypocalcemia. Ten days prior to admission she received zoledronic acid, Velcade® (bortezomib), Revlimid® (lenalidomide) and dexamethasone. Treatment was started with intravenous antibiotics and calcium gluconate boluses. After 24 hours of treatment her calcium level became undetectable (<5mg/dL). Continuous intravenous calcium gluconate infusions in addition to boluses were started. She remained persistently hypocalcemic and eventually developed tonic-clonic seizures. Vitamin D levels were found to be low and intravenous paricalcitol was initiated, which improved her calcium level.

Conclusions: Underlying vitamin D deficiency can precipitate severe hypocalcemia in patients with multiple myeloma receiving bisphosphonates. This warrants baseline screening for vitamin D deficiency in these patients.

Show MeSH

Related in: MedlinePlus

Computed tomography of brain (bone window). Computed tomography brain scan showing multiple lytic lesions in the calvarium (arrow).
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4227449&req=5

Figure 1: Computed tomography of brain (bone window). Computed tomography brain scan showing multiple lytic lesions in the calvarium (arrow).

Mentions: Even after 24 hours of treatment, her mental status did not improve. She remained febrile, her kidney functions worsened, and her calcium level became undetectable (<5mg/dL) and ionized calcium was 0.66mmol/L (see Table 1). She was started on continuous intravenous calcium gluconate infusion in addition to boluses, which still did not increase her calcium levels. We then tested for vitamin D levels which were found to be low (13ng/mL). The value of vitamin D was measured on the day in which renal function was most impaired (creatinine 8mg/dL). Intravenous paricalcitol was initiated, which did improve her calcium level, but, it did not revert to normal. Despite aggressive calcium replacement she remained persistently hypocalcemic and eventually developed tonic–clonic seizures. An electrocardiogram revealed a QT interval of 500ms using Bazett’s formula. Her neuroimaging, however, was normal except for several small calvarium lytic lesions (Figure 1). Her family eventually made the decision to focus on comfort measures only, following which, she had a cardiac arrest and died on hospital day 17.


Severe resistant hypocalcemia in multiple myeloma after zoledronic acid administration: a case report.

Noriega Aldave AP, Jaiswal S - J Med Case Rep (2014)

Computed tomography of brain (bone window). Computed tomography brain scan showing multiple lytic lesions in the calvarium (arrow).
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4227449&req=5

Figure 1: Computed tomography of brain (bone window). Computed tomography brain scan showing multiple lytic lesions in the calvarium (arrow).
Mentions: Even after 24 hours of treatment, her mental status did not improve. She remained febrile, her kidney functions worsened, and her calcium level became undetectable (<5mg/dL) and ionized calcium was 0.66mmol/L (see Table 1). She was started on continuous intravenous calcium gluconate infusion in addition to boluses, which still did not increase her calcium levels. We then tested for vitamin D levels which were found to be low (13ng/mL). The value of vitamin D was measured on the day in which renal function was most impaired (creatinine 8mg/dL). Intravenous paricalcitol was initiated, which did improve her calcium level, but, it did not revert to normal. Despite aggressive calcium replacement she remained persistently hypocalcemic and eventually developed tonic–clonic seizures. An electrocardiogram revealed a QT interval of 500ms using Bazett’s formula. Her neuroimaging, however, was normal except for several small calvarium lytic lesions (Figure 1). Her family eventually made the decision to focus on comfort measures only, following which, she had a cardiac arrest and died on hospital day 17.

Bottom Line: She remained persistently hypocalcemic and eventually developed tonic-clonic seizures.Vitamin D levels were found to be low and intravenous paricalcitol was initiated, which improved her calcium level.This warrants baseline screening for vitamin D deficiency in these patients.

View Article: PubMed Central - HTML - PubMed

Affiliation: UAB Health Center Montgomery, 2055 East South Boulevard, Suite 202, Montgomery, AL 36116, USA. adrianaldave@uabmc.edu.

ABSTRACT

Introduction: Hypercalcemia is one of the most common metabolic abnormalities encountered in any form of malignancy. Hypocalcemia, however, is a rare manifestation, especially in cancers with bone involvement. Here we present a case of hypocalcemia in a patient with multiple myeloma that was refractory to treatment.

Case presentation: A 73-year-old African American woman recently diagnosed with multiple myeloma, presented with a 2-day history of fever, vomiting and hypocalcemia. Ten days prior to admission she received zoledronic acid, Velcade® (bortezomib), Revlimid® (lenalidomide) and dexamethasone. Treatment was started with intravenous antibiotics and calcium gluconate boluses. After 24 hours of treatment her calcium level became undetectable (<5mg/dL). Continuous intravenous calcium gluconate infusions in addition to boluses were started. She remained persistently hypocalcemic and eventually developed tonic-clonic seizures. Vitamin D levels were found to be low and intravenous paricalcitol was initiated, which improved her calcium level.

Conclusions: Underlying vitamin D deficiency can precipitate severe hypocalcemia in patients with multiple myeloma receiving bisphosphonates. This warrants baseline screening for vitamin D deficiency in these patients.

Show MeSH
Related in: MedlinePlus